Michigan, 2024

Blizzard and Winter Storm in Michigan, April 2 to 4, 2024

April 2 to 4, 2024 · NWS MQT · 11 events in 11 counties and zones

A powerful storm system tracking through the Great Lakes brought moderate to heavy wet snow and strong north to northeast winds to Upper Michigan from the evening of the 2nd into the morning of the 4th.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A powerful storm system tracking through the Great Lakes brought moderate to heavy wet snow and strong north to northeast winds to Upper Michigan from the evening of the 2nd into the morning of the 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Apr 2, 2:54 PM EST, 1 hour 6 minutes earlier. Its key messages:

  • Strong spring storm system starts this evening and runs through through Wednesday night. Main concerns are the combination of strong winds and heavy wet snow and the impacts these may cause.
  • Marquette and Baraga counties upgraded to Blizzard Warnings for tonight and Wednesday. Winter Storm Warnings elsewhere. Travel will be difficult to impossible, and should be restricted to emergencies only.
  • Widespread 20 to 25 mph winds with gusts up to 35 to 45 mph expected across Upper Michigan. Gusts as high as 50 to 55 mph possible along Lake Superior and in the Keweenaw. This may result in power outages, downed trees, and drifting snow.
  • Widespread 4-12 inches expected, least in the east. Snow amounts in excess of 1-2 feet expected across the high terrain of Marquette and Baraga Counties into Thursday morning.
  • Temperatures will trend to above normal by next weekend.
Area forecast discussion, Apr 2, 2:54 PM EST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
354 PM EDT Tue Apr 2 2024

.KEY MESSAGES...

- Strong spring storm system starts this evening and runs
  through through Wednesday night. Main concerns are the
  combination of strong winds and heavy wet snow and the impacts
  these may cause.
- Marquette and Baraga counties upgraded to Blizzard Warnings
  for tonight and Wednesday. Winter Storm Warnings elsewhere.
  Travel will be difficult to impossible, and should be
  restricted to emergencies only.
- Widespread 20 to 25 mph winds with gusts up to 35 to 45 mph
  expected across Upper Michigan. Gusts as high as 50 to 55 mph
  possible along Lake Superior and in the Keweenaw. This may
  result in power outages, downed trees, and drifting snow.
- Widespread 4-12 inches expected, least in the east. Snow
  amounts in excess of 1-2 feet expected across the high
  terrain of Marquette and Baraga Counties into Thursday
  morning.
- Temperatures will trend to above normal by next weekend.

&&

.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 352 PM EDT Tue Apr 2 2024

     Powerful late season storm to impact Upper Michigan beginning
tonight...

Latest water vapor imagery shows a mid-level trough extending from
central Canada into the northern Plains/Midwest. A strong southern
stream shortwave is noted lifting ne through northern IL through the
base of this trough while northern stream shortwave is digging south
through northern MN. Models indicate the shortwave energy from these
jet stream branches are forecast to phase later this evening
resulting in a rapid deepening of the associated sfc low now 992 mb
over northern IL to 981-983 mb over central Lake Mi later this
evening. The combination of strengthening mid-level fgen, strong
deep layer Q-vector convergence, strong 290k sfc isentropic ascent
and mixing ratios of 3-4 g/kg will bring a widespread 3-8 inches of
snow into tonight across the U.P. with the highest amounts of
nearly a foot over the higher terrain of western Marquette and
Baraga counties where best forcing, terrain and lake enhancement
could occur in a N-NE flow off Lake Superior. Precip will start
out as rain or a rain/snow mix east and south central before
changing over to mostly snow later this evening. The potential
for heavy snow combined with blowing snow from north-northeast
winds gusting to 35-45 mph has prompted the issuance of a
Blizzard Warning for Marquette and Baraga counties for tonight
into Wednesday. Winter Storm Warnings will continue for the rest
of west and central Upper Michigan tonight into Wednesday or
Wednesday evening. Travel will become difficult to nearly
impossible, especially over north central portions of the U.P.
later tonight. The combination of wet snow and strong winds will
also have the potential to cause tree damage and power outages.
The lesser amounts of snow (1-4 inches) should occur over the
western U.P tonight, away from the better forcing from the
system. Min temps tonight will be in the upper 20s to lower 30s.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Issued at 307 PM EDT Tue Apr 2 2024

Main item of interest in the extended period is the continuation of
hazardous winter weather across the forecast area. Models all
suggest that a very impactful system will lift into the region later
today, persisting into Wednesday and Thursday night. With the
NAM/NAMnest coming around to this idea with yesterday's late runs,
confidence is very high (>90%) that the combination of heavy wet
snow and strong winds will result in dangerous or even impossible
travel conditions at times.

By Wednesday morning, ensemble systems and deterministic guidance
suggest the surface low will be somewhere between Ludington/Grand
Haven/Milwaukee/Manitowc. Regardless of where in this box, models
place the surface low, each solution suggests strong northeast flow,
 strong fgen and strong dynamic forces, orographic enhancement,
minor lake enhancement, and ample moisture will maintain moderate to
heavy precip across the forecast area. The overall precip trend will
be for widespread precip to continue through the day Wednesday and
Wednesday night. Conditions overnight Wednesday should begin
improving across the South Central late Wednesday night. All areas
should trend toward dry Thursday, with the last hold outs being the
elevated locations near Lake Superior of Marquette and Baraga
counties likely late in the day. Model soundings show ptype for
most, if not all, locations in the forecast area will start off as
snow in the morning. Soon after sunrise though, I'd expect enough
warming to begin taking place for precip to begin transitioning over
to rain across the east and south. Any precip in these spots
Wednesday evening and overnight should again to fall as additional
snow.

The EPS and GEFS all suggest 80% or higher chances for the central
portions of Upper Michigan to exceed an inch of QPF; this, while the
same guidance suggests 50% or higher across the east and west.
Deterministic solutions paint most of the region with 1-2 inches of
QPF and the high terrain of Marquette and Baraga counties with 2-3
inches. Given Lake Superior is ice free and the airmass is only
marginally cold, all snow will be heavy and wet. The same models all
suggest this will yield snow amounts of 1 to 2 feet across the area.
However, this assumes a 10:1 snow ratio. When considering daytime
heating, an ice free Lake Superior, and terrain enhancement, snow
ratios should vary greatly across the region. With this in mind,
reduced snow ratios in this forecast package based on daytime
heating and proximity to the lakeshores to around 3-8ish:1 during
the day Wednesday but maintained the 10-14ish:1 elsewhere. This
should yield an additional 1-5 inches for these areas. Across the
north-central though, the upslope enhancement should continue to
maintain heavy snowfall and the 1 to 2 feet, or more of additional
snow are still expected. While this is lower in some areas for the
event then previous forecasts, it does not reduce the impact, as the
snow will still be heavy, wet, and combined with strong winds.

Strong pressure gradient forces are also expected with this system,
which yields a high likelihood (>75%) for winds to exceed 35 mph
across most of the forecast area Wednesday. Higher winds, of 40-50
mph should be expected in the Keweenaw and near Lake Superior. Winds
should gradually weaken across the interior east in the afternoon
and then Wednesday night into Thursday region-wide. These strong
winds, coupled with the moderate to heavy snow, will yield dangerous
to impossible travel conditions. Power outages, tree damage, and
snow drifting will be possible. Because Marquette and Baraga
counties will see the heaviest snow and these strong winds, opted we
opted to upgrade the Winter Storm Warning to a Blizzard Warning from
8pm tonight through 8pm Wednesday. Its possible this may need to be
extended, but we'll monitor model and event trends tonight and
tomorrow and make that determination.

Through the day Thursday, the mid-upper level low over the Ohio
Valley will gradually shift east as the surface low over lake
Michigan weakens and moves southeast. Further downstream, these
features will reinforce a developing nor'easter near Long Island. By
Thursday evening/night, a shortwave embedded within this cyclonic
flow looks to rotate out of Ontario into the Upper Great Lakes. I
don't think this will support any re-invigoration of the dwindling
snow given the dry air and surface high that will be building in at
the same time. From there, the pattern will support a mostly dry
Friday and weekend with temps warming a little more each day. By
Sunday, most of the region is expected to be in the 40s or 50s.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 154 PM EDT Tue Apr 2 2024

VFR conditions will prevail at all TAF sites through early
afternoon. At that point, a low pressure system will approach from
the mid-Mississippi Valley. As precipitation overspreads the TAF
sites after Tue 21Z, cigs will begin to deteriorate to MVFR.  And,
as the snow and winds intensify this evening, cigs and visibilities
will primarily become IFR/LIFR.  With heavy snow accumulation
through the night and winds gusting into the 33 to 37 knot
range, airport minimums at SAW could be reached in snow and
blowing snow.

&&

.MARINE...
Issued at 307 PM EDT Tue Apr 2 2024

Tonight, winds will increase as a strong spring storm moves into the
region. This storm will linger in the Great Lakes through early
Thursday, resulting in a longer duration Storm Force and Gale Force
wind event. This, coupled with the heavy snow, will result in
visibility near zero across most of the central and eastern portions
of the lake. The strongest winds near or of Storm Force are expected
by early Wednesday morning and through the day, followed by gales
into Thursday morning. Winds will primarily be out of the northeast
and north, so the largest waves (upwards of 18 feet significant
waves) are expected along the southern lakeshores of Lake Superior
from the Apostles eastward, save for shelter provided in Keweenaw
Bay.

Winds should fall below gales Thursday morning, dropping further
below 20 kts by Friday morning. These light winds look to persist
through the weekend.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Winter Storm Warning from 2 AM Wednesday to 2 AM EDT Thursday
     for MIZ001-003.

  Lakeshore Flood Advisory from 8 AM EDT /7 AM CDT/ to 8 PM EDT
     /7 PM CDT/ Wednesday for MIZ001>003-005-006-009.

  Winter Storm Warning from 8 PM EDT /7 PM CDT/ this evening to
     2 AM EDT /1 AM CDT/ Thursday for MIZ002-009-010-084.

  Blizzard Warning from 8 PM this evening to 8 PM EDT Wednesday
     for MIZ004-005.

  Winter Storm Warning from 11 PM this evening to 2 AM EDT
     Thursday for MIZ006.

  Winter Storm Warning from 11 PM this evening to 2 PM EDT
     Wednesday for MIZ007-013-014-085.

  Winter Storm Warning from 7 PM this evening to 1 PM CDT
     Wednesday for MIZ011-012.

Lake Superior...
  Gale Warning from 11 PM EDT /10 PM CDT/ this evening to 8 AM
     EDT /7 AM CDT/ Thursday for LSZ162.

  Storm Warning from 11 PM EDT /10 PM CDT/ this evening to 8 AM
     EDT /7 AM CDT/ Thursday for LSZ240>251-263>267.

Lake Michigan...
  Gale Warning until 2 AM EDT Thursday for LMZ221-248-250.

&&

SHORT TERM...Voss
LONG TERM...JTP
AVIATION...07
MARINE...JTP
Hazardous weather outlook, Apr 2, 3:38 PM EST, 22 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
438 PM EDT Tue Apr 2 2024

MIZ001>007-009>014-084-085-031000-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
438 PM EDT Tue Apr 2 2024 /338 PM CDT Tue Apr 2 2024/

This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.

.DAY ONE...Tonight

A winter storm system will impact much of Upper Michigan with
accumulating...very heavy wet snow and very strong winds tonight.
See the latest Winter Weather Message and forecasts for further
details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A winter storm system will impact much of Upper Michigan with
accumulating...very heavy wet snow and very strong winds
Wednesday into Wednesday evening. See the latest Winter Weather
Message and forecasts for further details.

Minor lakeshore flooding and beach erosion is likely along the
Lake Superior shoreline Wednesday into Wednesday night from
Porcupine Mountains State Park to the Keweenaw Peninsula and from
Big Bay to Whitefish Point.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to submit snowfall reports to the
National Weather Service via phone, on our website, or through
Facebook or Twitter.

LSZ162-240>251-263>267-031000-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
438 PM EDT Tue Apr 2 2024 /338 PM CDT Tue Apr 2 2024/

This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Storm force north to northeast winds to 50 knots are possible
tonight. See the latest Lake Superior forecast and Marine Weather
Messages for further details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Storm force winds to 50 knots are possible through Wednesday
evening. See the latest Lake Superior forecast and Marine Weather
Messages for further details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-031000-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
438 PM EDT Tue Apr 2 2024

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

Northeast gales to 40 knots expected tonight. See the latest
Marine Weather Messages for further details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Northeast gales to 40 knots expected through Wednesday evening.
See the latest Marine Weather Messages for further details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

Voss

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter storm, 2 blizzard. Local standard time, as filed.

Winter Storm, Delta

When
April 2, 4:00 PM EST to April 3, 12:00 PM EST
Where
Delta forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

Observer reports of a widespread 3 to 7 inches of wet, heavy snow combined with north winds to 30 mph at times caused tree damage, power outages to more than 4100 customers and closed schools throughout the county on the 3rd.

Winter Storm, Gogebic

When
April 2, 3:00 PM CST to April 3, 9:00 PM CST
Where
Gogebic forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

Observers measured a widespread 3 to 7 inches of wet, heavy snow over an approximate 36-hour period. The wet snow caused hazardous travel, some power outages and closed schools throughout the county on the 3rd.

Winter Storm, Iron

When
April 2, 3:00 PM CST to April 3, 7:00 AM CST
Where
Iron forecast zone
Reported by
COOP Observer
Coordinates
46.209, -88.530 (the zone’s center; the record gives no point)

Observers reported a widespread 3 to 5 inches of wet, heavy snow across the county over an approximate 12-hour period. The wet snow caused hazardous travel and closed schools throughout the county on the 3rd.

Winter Storm, Menominee

When
April 2, 4:00 PM CST to April 3, 2:00 PM CST
Where
Menominee forecast zone
Property damage
$20,000
Reported by
COOP Observer
Coordinates
45.525, -87.510 (the zone’s center; the record gives no point)

Observers reported widespread heavy snow of 6 to 9 inches across the county in less than a 24-hour period. The wet heavy snow combined with north-northeast wind gusts to around 50 mph at times caused tree damage, knocked out power for nearly 7500 customers, caused traffic accidents and closed schools throughout the county on the 3rd. Menominee County 911 reported extremely dangerous road conditions and advised motorists not to travel unless absolutely necessary.

Blizzard, Marquette

When
April 2, 7:00 PM EST to April 3, 7:00 PM EST
Where
Marquette forecast zone
Property damage
$10,000
Reported by
Official NWS Observations
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

A fairly widespread 10 to 14 inches of very wet, heavy lake enhanced snow occurred over the higher terrain areas of Marquette County away from Lake Superior from the evening of the 2nd into the early evening of the 3rd. North to northeast winds gusting near 50 mph caused blizzard conditions at times, especially on the morning of the 3rd, and along with the wet snow resulted in tree damage and widespread power outages. Schools were closed through the county on the 3rd, including Northern Michigan University.

Winter Storm, Dickinson

When
April 2, 6:00 PM CST to April 3, 10:00 AM CST
Where
Dickinson forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
46.009, -87.870 (the zone’s center; the record gives no point)

Observers reported widespread snow amounts of 4 to 6 inches across the county in an approximate 12-hour period. The heavy wet snow combined with north wind gusts near 40 mph caused some tree damage and power outages while closing schools throughout the county on the 3rd.

Blizzard, Baraga

When
April 2, 8:00 PM EST to April 4, 7:00 AM EST
Where
Baraga forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

Observed snowfall over an approximate 36-hour time period included 28 inches at Herman, 16.5 inches near Three Lakes and 10 inches around the Baraga area. The heavy wet snow combined with winds gusting over 40 mph at times caused tree damage, power outages and closed several schools in the county on the 3rd.

Winter Storm, Alger

When
April 2, 8:00 PM EST to April 3, 11:00 AM EST
Where
Alger forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

Observers snowfall reports in less than 15 hours included 10 inches at Sundell and 6 inches at Munising. The wet snow combined with northeast winds gusting to around 50 mph caused hazardous travel and knocked out power to nearly 1000 customers while closing schools throughout the county on the 3rd.

Winter Storm, Southern Schoolcraft

When
April 2, 9:00 PM EST to April 3, 11:00 AM EST
Where
Southern Schoolcraft forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

Observers measured a widespread 4 to 6 inches of wet, heavy snow across southern Schoolcraft County in less than a 15-hour period. The wet snow caused hazardous travel and knocked out power to nearly 500 customers while closing schools throughout the county on the 3rd.

Winter Storm, Ontonagon

When
April 2, 9:00 PM EST to April 4, 9:00 PM EST
Where
Ontonagon forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

Observers snowfall reports over an approximate 24-hour period included 9 inches at Bergland Dam, and 4 inches each at six miles north of Greenland and at Paulding. The wet, heavy snow combined with north winds gusting near 40 mph at times caused hazardous travel, sporadic power outages and closed schools throughout the county on the 3rd.

Winter Storm, Northern Houghton

When
April 3, 2:00 AM EST to April 4, 7:00 AM EST
Where
Northern Houghton forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Observers reported a widespread 4 to 6 inches of wet snow across the county over less than a 30-hour period. The heavy snow combined with northeast wind gusts to 45 mph caused some minor tree damage, sporadic power outages and hazardous travel.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2024Every state in 2024This day in weather historyWarnings in Michigan, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1171097, 1171098, 1171102, 1171092, 1169992, 1171094, 1171067, 1171096, 1171095, 1171100, 1171107.